Oregon, 2014

Hail in Oregon, August 17, 2014

August 17, 2014 · NWS PDT · 1 event in 1 county or zone

Lingering moisture allowed for continued thunderstorm activity across portions of northeast Oregon. 00).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Lingering moisture allowed for continued thunderstorm activity across portions of northeast Oregon. Storms were marginal to strong, but an isolated severe storm was reported with heavy rain and hail lots of hail the size of nickels (0.88) and quarters (1.00). Hail accumulated to be about 2 inches deep.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 17, 3:10 PM PST, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 17, 3:10 PM PST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
410 PM PDT SUN AUG 17 2014

UPDATED FIRE WEATHER DISCUSSION AND HEADLINES

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...AN UPPER LEVEL LOW WILL BE
MOVING SOUTH FROM THE WASHINGTON COASTLINE TOWARDS NORTHERN
CALIFORNIA TONIGHT.  THE BEST DYNAMICS WITH THIS SYSTEM REMAINS
OFFSHORE ON THE WEST SIDE...BUT THE SOUTHERLY FLOW ON THE EAST SIDE
AND VERTICAL LIFT OF THE SYSTEM WILL AID IN CAUSING SOME ISOLATED TO
SCATTERED THUNDERSTORMS THIS EVENING.  FORECAST SOUNDINGS INDICATE
ABOUT 20 KTS OF BULK SHEAR MAINLY OVER CENTRAL OREGON AND STEERING
FLOW IS QUITE LIGHT...ABOUT 10 KTS TOWARDS THE NORTHEAST.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY
DOWNPOURS...SMALL HAIL...AND GUSTY WINDS AS THEY SLOWLY MOVE IN A
NORTHEASTERLY DIRECTION.  THERE COULD BE SOME POTENTIAL FOR
LOCALIZED PONDING AND SMALL STREAM FLOWS...ESPECIALLY NEAR AND
WITHIN BURN SCARS.   THUNDERSTORMS MAY PERSIST OVERNIGHT GIVEN THE
PROXIMITY OF THE UPPER LOW BEFORE DISSIPATING AROUND SUNRISE. ON
MONDAY...THUNDERSTORM COVERAGE SHOULD BE LESS THAN TODAY OWING TO
THE UPPER LOW MOVING FURTHER SOUTH AND LESS VERTICAL ASCENT OVER
THE AREA.  THUNDERSTORMS WILL BE CONFINED TO EASTERN FACING SLOPES
OF CENTRAL OREGON...THE JOHN DAY HIGHLANDS...AND THE WALLOWA
MOUNTAINS MONDAY AFTERNOON AND EVENING.  NORTHERN OREGON AND
SOUTHEASTERN WASHINGTON WILL FALL UNDER THE INFLUENCE OF DRY
WESTERLY FLOW MONDAY AFTERNOON CUTTING OUT ANY CHANCES FOR
THUNDERSTORM DEVELOPMENT IN THOSE AREAS.  ANOTHER SYSTEM WILL
APPROACH THE AREA WITH A PACIFIC COLD FRONT MOVING THROUGH THE AREA
TUESDAY AFTERNOON.  CONDITIONS ARE EXPECTED TO BECOMING QUITE BREEZY
BEHIND THE FRONT WITH THE STRONGEST WINDS FORECASTED TO OCCUR IN THE
COLUMBIA BASIN AND EAST SLOPES OF THE CASCADES.  THE MAIN DYNAMICS
WITH THIS SYSTEM ON TUESDAY WILL REMAIN IN CANADA...BUT OROGRAPHIC
LIFT WILL AID IN CAUSING A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS OVER THE EAST SLOPES OF THE CASCADES AND THE BLUE
MOUNTAIN TUESDAY AFTERNOON AND EVENING.  NORTHWESTERLY FLOW BEHIND
THE TROUGH ON WEDNESDAY WILL ALLOW FOR A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS TO CONTINUE WITH BREEZY CONDITIONS ONCE AGAIN.
BIEDA

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY. A TROUGH OF LOW
PRESSURE WAS OVER THE PACNW WEDNESDAY NIGHT WITH SOME SHOWERS
POSSIBLE ALONG THE WA CASCADES AND OVER THE BLUE/WALLOWA AREAS INTO
THURSDAY. THE TROUGH REMAINS NEARLY STATIONARY INTO FRIDAY AND THE
POSSIBILITY OF SHOWERS EXISTS INTO SATURDAY BEFORE DRIER AIR WORKS
ITS WAY INTO THE REGION TOWARD THE LATTER PART OF THE WEEKEND.
TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW NORMAL THROUGH THE
PERIOD. VP

&&

.AVIATION...00Z TAFS...MOSTLY VFR CONDITIONS WILL PERSIST FOR THE
NEXT 24 HOURS EXCEPT FOR TAF SITES KRDM AND KBDN WHICH COULD
APPROACH LCL MVFR CEILINGS IN AND NEAR TSRA UNTIL 04Z. VP

&&

.FIRE WX...UPDATE...BASED ON LATEST RADAR TREND AND LIGHTNING
DETECTION...A RED FLAG WARNING WAS ISSUED FOR OREGON FIRE ZONE 642
WHICH COVERS THE ALDRICH AND STRAWBERRY MOUNTAINS. THERE ARE SEVERAL
CONCERNS FOR THE NEXT 48 HOURS. THE LIGHTNING ACTIVITY LEVEL WITH
ISOLATED THUNDERSTORMS THIS EVENING WILL NOT BE SIGNIFICANT...BUT
THERE COULD BE AROUND 20-30 CG STRIKES IN AREAS SOUTH OF BEND FOR
SEVERAL HOURS BEFORE SUNSET WHICH IS MARGINAL FOR RED FLAG
CONDITIONS.  THERE MAY BE A FEW ISOLATED NOCTURNAL THUNDERSTORMS
AFTER SUNSET.  ON MONDAY...THE THREAT OF THUNDERSTORMS WILL BE LESS
DUE TO THE POSITION OF THE UPPER LOW AND VERY LITTLE ASCENT.  THE
NEXT FIRE WEATHER CONCERN WILL BE INCREASING WINDS ON TUESDAY.  A
MARINE PUSH IS EXPECTED TUESDAY MORNING...INCREASING THE WINDS
ACROSS THE COLUMBIA BASIN AND SURROUNDING VALLEYS BUT ALSO
INCREASING THE RELATIVE HUMIDITY VALUES. ALL MODEL GUIDANCE ARE IN
AGREEMENT THAT RH'S WILL BE IN THE 20S AND WINDS WILL BE AROUND
15-25 MPH IN THE COLUMBIA BASIN ZONES.  WILL HIGHLIGHT THE WIND
CONCERNS IN THE FIRE WEATHER FORECAST BUT FEEL THIS WILL NOT WARRANT
A WATCH.  WISTER

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  62  93  64  89 /  10   0  10  10
ALW  67  93  68  89 /  10   0  10  10
PSC  64  95  66  92 /  10   0   0  10
YKM  62  93  64  90 /  10   0   0  10
HRI  63  94  64  91 /  10   0   0  10
ELN  66  94  62  89 /  10   0   0  10
RDM  53  89  55  86 /  20  10  20  10
LGD  53  90  55  87 /  10  10  10  10
GCD  59  90  59  86 /  20  20  20  10
DLS  65  96  67  87 /  10   0  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 10 PM PDT THIS EVENING FOR OR506...
WA...NONE.
&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

98/97/97

In the hours before

Special weather statement, Aug 17, 5:40 PM PST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
640 PM PDT SUN AUG 17 2014

ORZ506-509-180245-
EAST SLOPES OF THE OREGON CASCADES OR-OCHOCO-JOHN DAY HIGHLANDS OR-
640 PM PDT SUN AUG 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DESCHUTES COUNTY UNTIL
745 PM PDT...

AT 636 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF LA PINE...OR 29 MILES SOUTH OF
BEND...MOVING NORTH AT 5 MPH. THIS STORM WILL PASS TO THE EAST OF
THREE RIVERS.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND SMALL HAIL.

LAT...LON 4362 12140 4401 12136 4392 12082 4361 12110
      4361 12140
TIME...MOT...LOC 0138Z 187DEG 4KT 4365 12127

RSC
Special weather statement, Aug 17, 6:21 PM PST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
721 PM PDT SUN AUG 17 2014

ORZ502-503-180315-
NORTHERN BLUE MOUNTAINS OF OREGON OR-SOUTHERN BLUE MOUNTAINS OF
OREGON OR-
721 PM PDT SUN AUG 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN GRANT AND
SOUTHWESTERN UNION COUNTIES IN NORTHEAST OREGON UNTIL 815 PM PDT...

AT 718 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES SOUTHEAST OF STARKEY...OR 23 MILES
NORTHWEST OF BAKER...MOVING NORTHWEST AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND SMALL HAIL.

LAT...LON 4504 11812 4501 11816 4501 11820 4496 11823
      4494 11821 4488 11822 4487 11827 4524 11857
      4537 11818 4503 11807
TIME...MOT...LOC 0220Z 155DEG 6KT 4499 11821

RSC

The radar

The Medford radar (KMAX), 225 km away, was scanning. The volume nearest the first event began at 02:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Deschutes

When
August 17, 6:36 PM PST
Where
Deschutes County, 0.85 mi NE of Bend Sunriver Arpt
Measured
1 in hail
Reported by
Public
Coordinates
43.880, -121.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2014Every state in 2014This day in weather historyWarnings in Oregon, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528568.